Your Voice Your Vote 2024

Live results
Last Updated: April 23, 10:42:16PM ET

FDA Investigating Weight-Loss Drug Over Reports of Liver Damage

ByABC News
August 25, 2009, 2:18 PM

Aug. 26 -- TUESDAY, Aug. 25 (HealthDay News) -- As U.S. health officials announced Monday that they are investigating the weight-loss drug orlistat for possible incidents of liver damage, experts noted the drug might not even work well enough to warrant such potential risks.

Orlistat is available in the United States, both as a prescription product (Xenical) and as an over-the-counter medication (Alli).

Depending on the findings from the investigation, this could dramatically change the risk-benefit ratio of taking the drug, experts noted.

The weight loss gleaned from the drug is quite modest, about 5 kilograms, said Dr. Timothy Pfanner, an assistant professor of internal medicine at the Texas A&M Health Science Center College of Medicine and a gastroenterologist with Scott & White, in Temple, Texas.

"It's not a really effective drug. The benefit is not so great to begin with," he said, and additional risks might simply make the drug that much less attractive.

The other problem is that many obese people already have underlying liver problems, added Dr. Eugene Schiff, director of the Center for Liver Diseases at the University of Miami Miller School of Medicine.

"If they [the Food and Drug Administration] feel there is a subgroup, albeit a small one but a real one, that gets a serious liver injury, [that] often will be compounded by the fact they have underlying liver disease," he said. "It's very important that this be resolved quickly."

The issue is complicated by the fact that some patients are taking the drug in its over-the-counter form, meaning they are likely not being tracked and monitored by doctors for side effects.

At this point, there is no reason for consumers to stop taking the drug if they're already on it -- as long as they're using it as recommended -- and no reason for physicians to stop prescribing it, U.S. Food and Drug Administration officials stressed Monday.

But the agency does recommend that patients tell their doctor if they are having symptoms such as weakness, fatigue, fever, jaundice or brown urine. Abdominal pain, nausea, vomiting, light-colored stools, itching and loss of appetite might also signal trouble.